- Diseases, Disorders & Conditions»
I HAD A LYMPHOMA/36. / CIPN.
In Hub /35 I referred to one of the constituents of the CHOP Chemotherapy programme, DOXORUBICIN.This drug is one of 4 administered at each session and as delivered by Cannula direct into the blood stream. Being red in colour, it has given rise to the lurid nickname, "THE RED DEATH". I have no idea of the validity of that name, but undoubtedly Doxorubicin does, like other constituent drugs, eg Vincristine, carry side effects.
CIPN are the initials of "Chemotherapy Induced Peripheral Neuropathy" which is the term used to describe damage caused to the peripheral nervous system. No doubt that is why Intrathecal injections are given also as they protect The Central Nervous System and Brain.The main effects of CIPN are experienced by sensory symptoms such as numbness, tingling or even burning sensations. In my own case tingling has been the chief worry.
CIPN can also cause unsteadiness, tripping, stumbling and also affect fine motor skills such as writing and keyboard use. Treatment, when required involves various tests and studies of the individual"s case by the appropriate Consultant, though this can only evaluate them. There is no known effective treatments to reverse or prevent the CIPN symptoms such as numbness, tingling, diminished reflexes etc. However, self repair does take place in all but severely damaged patients.Thus, in my case patience is the byword for now. My remaining symptom, 3 months app. after my last CHOP, is tingling in my fingers and toes and pain in hands and wrists when, for example, opening a screw top bottle. It is unclear, apparently. as to how long these symptoms may exist and whether complete resolution will take place. It is just a case of wait and see. Progress in that department is recorded today when I was able to finally remove, in one whole piece, my left big toe nail! This belatedly follows the right shed around 6/8 weeks ago and my PMA approach has it marked down as progress, even though the sight of it on a dressing table brought my wife close to retching. I had to agree the detached nail was not a pretty sight !
SYMPTOMS OF CIPN TABULATED.
Chemotherapy Induced Peripheral Neuropathy, as explained above, manifests itself in many ways. Obviously, symptoms in patients vary and below I have listed those I have found and indicated with " + " those I have experienced personally and with " x " those I have not suffered from:
White and Red blood cell infections/lowering, making infection fighting harder +
Fatigue. This can take 6/12 months to resolve itself. +
Hair Loss. Coming back slowly now 3 months after last CHOP. +
Sore Mouth etc. Lasted for 6/10 days after each dose and Intrathecal injection. +
Red Urine. Lasted only 24 hours after each dose. +
Black Lines on Skin. x
Sensitivity to Sunlight. I have not noticed this as yet. x
Watery Eyes. Definite problem with this and "crusting" where eyelashes are returning. x
Fertility Loss. Undetermined!
Heart Muscle Damage. Left Ventricular Ejection Fraction reduced by 20%. +
Loss of appetite. x
Darkening of Nails. No general problem. See above re: big toe nails. x
Fever/ Chills. x
The above is a pretty comprehensive list and shows that apart from the Heart damage, which should self repair, my side effects have been well manageable and will hopefully soon be forgotten, apart from this list in the shrouds of time.
I AM HAPPY TO REPORT THAT ALL IS WELL WITH MY EXERCISE PROGRAMME WHICH HAS NOW SEEN THE WALKING RATE UPPED FROM A START LEVEL OF 3.5 KILOMETERS PER HOUR TO 6.1 AFTER 10 DAYS WITH AN INCREASING MOBILITY SECTION NOW IN PLACE FOLLOWING THE END OF INITIAL STIFFNESS.
Outside walking is also on the agenda, subject to weather of course. In short ,I am very happy with progress on all fronts and await the PET/CT Scan and results in April with anticipation, since my general health and regime seem to be progressing as one would wish for them to do. It is too early yet to count chickens, but I am optimistic at the present time..